Florida, 2010

Damaging Winds in Florida, February 5, 2010

February 5, 2010 · NWS TBW · 3 events in 2 counties and zones

A strong and fast-moving squall-line ahead of a cold front produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
13
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong and fast-moving squall-line ahead of a cold front produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 5, 1:30 PM EST, 57 minutes earlier.

Area forecast discussion, Feb 5, 1:30 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
130 PM EST FRI FEB 5 2010

.SHORT TERM(TONIGHT - SUNDAY)...FOLLOWING THE PASSAGE OF TODAYS
SYSTEM IT LOOKS TO BECOME A QUIET SHORT TERM PERIOD. AFTER 00Z THE
BULK OF RAIN WILL BE CONFINED TO THE SOUTHERN THIRD OF THE
FORECAST AREA AND BY 06Z THE FRONT WILL BE OFF THE EAST COAST AS
THE SYSTEM REMAINS QUITE PROGRESSIVE WITH A POSITIVE TILT TO THE
H5 LOW. IN THE WAKE OF ITS DEPARTURE...A NORTHWEST GRADIENT WILL
STRENGTHEN AS THE PARENT LOW BOMBS OUT OFF THE CAROLINA COAST.
THIS WILL BRING THE SWELL OUT OF THE GULF AND INTO OUR COAST BY
LATE TONIGHT AND SO HAVE ISSUED A HIGH SURF ADVISORY FOR THE COAST
FROM 09Z SATURDAY ON THROUGH 06Z SUNDAY. BREEZY AND COOLER WEATHER
IS EXPECTED FOR SATURDAY AND TEMPERATURES WILL FALL BACK BELOW
NORMAL AS COOLER H8 AIR RETURNS BEHIND THE DEEPENING AND DEPARTING
LOW PRESSURE SYSTEM.

THEN WILL FOLLOW A DRY AND TRANQUIL PERIOD AS HIGH PRESSURE BUILDS
OUT OF THE MISSISSIPPI VALLEY AND INTO THE GULF BY SUNDAY
AFTERNOON AND THE GRADIENT WILL RELAX. WITH COLD ADVECTION TAKING
PLACE...WILL SIDE WITH COOL GUIDANCE TEMPS. LOWS WILL BE IN THE
MID 30S NORTH THIS WEEKEND.

.LONG TERM...(SUNDAY NIGHT - FRIDAY)...HIGH PRESSURE WILL PASS NORTH
OF OUR REGION SUNDAY NIGHT AND MONDAY AND INTO THE ATLANTIC MONDAY
NIGHT. THIS PART OF THE FORECAST SEEMS RELATIVELY STRAIGHT FORWARD
WITH GOOD AGREEMENT AMONG THE MODELS.

ON TUESDAY...THE NEXT IN A SERIES OF FAST MOVING SYSTEMS WILL BE
MOVING INTO THE SOUTHEASTERN STATES AND NORTHERN GULF. THE GFS HAS A
FAIRLY DEEP LOW PRESSURE CENTER MOVING INTO GEORGIA BY TUESDAY
EVENING AND TO THE MID ATLANTIC TUESDAY NIGHT. THIS BRINGS A STRONG
COLD FRONT THROUGH THE STATE BY WEDNESDAY MORNING WITH CLEARING
BEHIND IT. THE ECMWF HAS MORE ENERGY TO THE NORTH WITH LESS
DEVELOPMENT IN THE SOUTHEASTERN STATES ON TUESDAY. WHILE THE TIMING
OF THE COLD FRONT IS SIMILAR...THE OVERALL MOISTURE AND ENERGY IS
LESS AS THE SYSTEM LIFTS WELL TO THE NORTHEAST. HAVE LEANED TOWARD
THE ECMWF FOR THIS PACKAGE WHICH HAS LIGHTER WINDS THAN THE GFS...
AND BEST RAIN CHANCES TUESDAY NIGHT.

&&

.AVIATION...LINE OF SHOWERS AND STORMS WILL IMPACT PIE/TPA/SRQ 19Z
TO 22Z THEN SOME STEADY LIGHT RAIN AND MVFR CONDITIONS FOR A FEW
HOURS AFTER THAT. FMY AND RSW WILL BE AN HOUR LATER...OR BETWEEN 20Z
AND 23Z. VFR CONDITIONS SHOULD RETURN AROUND 12Z SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  58  65  45  61 /  50   5   5   5
FMY  61  71  49  66 /  60  10  10  10
GIF  58  67  43  64 /  60   5   5   5
SRQ  59  66  46  62 /  60   5   5   5
BKV  52  63  37  62 /  50   5   5   5
SPG  60  63  50  61 /  50   5   5   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     COASTAL FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR CITRUS-
     HERNANDO-LEVY-PASCO-PINELLAS.

     HIGH SURF ADVISORY FROM 4 AM SATURDAY TO 1 AM EST SUNDAY FOR
     CHARLOTTE-HILLSBOROUGH-LEE-MANATEE-PASCO-PINELLAS-SARASOTA.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 7 AM EST SUNDAY FOR BONITA BEACH TO
     ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO 60
     NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
     RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO
     60 NM.

     SMALL CRAFT ADVISORY UNTIL 1 AM EST SATURDAY FOR TAMPA BAY
     WATERS.

&&

SHORT TERM/MARINE/FIRE WEATHER...35/JOHNSON
LONG TERM/AVIATION...63/JILLSON
Hazardous weather outlook, Feb 5, 4:58 AM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
458 AM EST FRI FEB 5 2010

FLZ039-042-043-048>052-055>057-060>062-065-052200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
458 AM EST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
THE AREA...

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A LOW PRESSURE SYSTEM TRACKING ACROSS THE SOUTHEAST UNITED STATES
WILL PUSH A COLD FRONT ACROSS THE AREA LATER TODAY AND THIS EVENING.
A PRE FRONTAL LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS THE NORTHEAST GULF AND NATURE COAST BY MID DAY...THEN THE TAMPA
BAY AREA LATE IN THE AFTERNOON THEN SOUTHWEST FLORIDA EARLY THIS
EVENING. THE HIGHEST PROBABILITIES OF SEVERE STORMS IS EXPECTED TO
BE AROUND THE 4 PM-10 PM TIME FRAME FROM AROUND THE INTERSTATE 4
CORRIDOR SOUTHWARD INTO SOUTHWEST FLORIDA AREAS AS THE ATMOSPHERE
BECOMES INCREASING UNSTABLE DURING DAYTIME HEATING AND ALONG THE
ORGANIZED MESOSCALE CONVECTIVE SYSTEM. THE MAIN THREAT FROM MOST STORMS
IS EXPECTED TO BE BRIEF GUSTY WINDS...LOCALLY HEAVY RAINFALL AND
DEADLY CLOUD TO GROUND LIGHTNING...BUT THERE IS ALSO A SLIGHT RISK
FOR TORNADOES AND DAMAGING WIND GUSTS WITH THE STRONGER STORMS.

...COASTAL FLOOD IMPACT...
STRONG SOUTHERLY WINDS WILL DEVELOP TODAY AS THE LOW PRESSURE
SYSTEM MOVES ACROSS THE SOUTHEAST UNITED STATES. WINDS AND SEAS
WILL BE INCREASING THROUGH THIS AFTERNOON PRODUCING A POTENTIAL
FOR MINOR COASTAL FLOODING ESPECIALLY ALONG SOUTH FACING SHORES
LIKE COASTAL LEVY COUNTY. CURRENT FORECAST TIDES ARE RUNNING 1 TO
3 FEET ABOVE NORMAL VALUES DURING THE HIGH TIDE CYCLE ALONG THE WEST
COAST OF FLORIDA FROM LEE TO LEVY COUNTY FRIDAY AFTERNOON AND EVENING.

...WIND AND SEA IMPACT...
WINDS AND SEAS ACROSS THE EASTERN GULF OF MEXICO...BAYS AND INLAND
WATERS WAYS WILL CONTINUE TO INCREASE IN RESPONSE TO THE DEVELOPING
STORM SYSTEM. WINDS HAVE BEEN REPORTED AROUND 20 KNOTS WITH SOME
HIGHER GUSTS WELL OFFSHORE EARLY THIS MORNING. THESE CONDITIONS
WILL OVERSPREAD THE NEARSHORE AND INLAND WATERS THIS MORNING
PRODUCING HAZARDOUS BOATING CONDITIONS ACROSS THE ENTIRE EASTERN
GULF WATERS THROUGH TONIGHT. THUNDERSTORMS ASSOCIATED WITH THIS
SYSTEM WILL ALSO CARRY THE POTENTIAL FOR STRONG WINDS...HEAVY
RAINFALL AND DEADLY CLOUD TO WATER LIGHTNING. CHOPPY TO ROUGH
CONDITIONS WILL BE LIKELY. FISHERMEN AND OTHER SMALL CRAFT
OPERATORS MAY WANT TO POSTPONE TRIPS UNTIL CONDITIONS IMPROVE.

...RIP CURRENT IMPACT...
THERE WILL BE AN INCREASED RISK OF RIP CURRENTS ALONG AREA BEACHES
MUCH OF THE DAY TODAY AND TONIGHT AS BREEZY ONSHORE WINDS AND ABOVE
NORMAL TIDES AFFECT WEST CENTRAL AND SOUTHWEST FLORIDA. ALWAYS
SWIM NEAR A LIFEGUARD...OR PLAN ON OTHER ACTIVITIES AWAY FROM THE
BEACH.

...WIND AND LAKE IMPACT...INCREASINGLY STRONGER AND GUSTY WINDS
WILL DEVELOP OVER THE STATE TODAY PRODUCING HAZARDOUS CONDITIONS
ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...WIND AND SEA IMPACT...
WINDS AND SEAS ARE EXPECTED TO REMAIN ELEVATED OVER THE EASTERN
GULF WATERS KEEPING SMALL CRAFT ADVISORIES IN PLACE SATURDAY INTO
SUNDAY.

...RIP CURRENT IMPACT...
LARGE BREAKING WAVES AND HIGH SURF ALONG AREA COASTLINES SATURDAY
INTO SUNDAY WILL KEEP AN INCREASED RISK OF RIP CURRENTS AT LOCAL
BEACHES. ALWAYS SWIM NEAR A LIFEGUARD...OR PLAN ON OTHER
ACTIVITIES AWAY FROM THE BEACH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE NEEDED.

DAVIS

In the hours before

Special weather statement, Feb 5, 1:29 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
129 PM EST FRI FEB 5 2010

FLZ039-051915-
LEVY-
129 PM EST FRI FEB 5 2010

...STRONG WINDS WILL AFFECT WESTERN LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THUNDERSTORMS...MOVING NORTHEAST AT 25 MPH. THESE STORMS
WILL AFFECT CEDAR KEY...OTTER CREEK AND CHIEFLAND

...UNTIL 215 PM EST.

GUSTY WINDS UP TO 50 MPH WILL BE POSSIBLE WHICH MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE
CAUTION.

&&

LAT...LON 2942 8261 2916 8291 2918 8298 2915 8300
      2916 8303 2913 8303 2915 8306 2913 8308
      2914 8310 2915 8307 2918 8306 2922 8309
      2924 8307 2928 8309 2958 8283
TIME...MOT...LOC 1828Z 216DEG 14KT 2920 8302
Special weather statement, Feb 5, 2:16 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
216 PM EST FRI FEB 5 2010

FLZ039-042-052000-
CITRUS-LEVY-
216 PM EST FRI FEB 5 2010

...STRONG WINDS WILL AFFECT SOUTHERN LEVY AND NORTHWESTERN CITRUS
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THUNDERSTORMS...MOVING NORTHEAST AT 35 MPH. THESE THUNDERSTORMS
WILL AFFECT CRYSTAL RIVER

...UNTIL 300 PM EST.

GUSTY WINDS UP TO 50 MPH WILL BE POSSIBLE WHICH MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2922 8251 2921 8252 2906 8253 2905 8243
      2898 8237 2882 8272 2886 8273 2889 8266
      2890 8269 2898 8274 2899 8277 2906 8276
      2928 8254
TIME...MOT...LOC 1916Z 235DEG 29KT 2894 8271

The radar

The Tampa radar (KTBW), 23 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
February 5, 2:27 PM EST
Where
Pinellas County, 3.67 mi NNE of Spg-Albert Whitted Airport
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
27.817, -82.603

Two homes on Michigan Avenue in St. Petersburg had damage to roof tiles and a palm tree was uprooted.

Thunderstorm Wind, Pinellas

When
February 5, 2:29 PM EST
Where
Pinellas County, 0.86 mi NNE of Pass-A-Grill Beach
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
27.691, -82.723

An 8 to 10 foot oak tree branch was snapped off on Madonna Boulevard.

Thunderstorm Wind, Hillsborough

When
February 5, 3:02 PM EST
Where
Hillsborough County, 0.92 mi SW of Tampa Vandenberg Arp
Measured
52 kt (60 mph) estimated gust
Injuries
13 direct, 0 indirect
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
27.990, -82.360

Thirteen people were injured when estimated 60 mph thunderstorm winds ripped the tethers of a 600-square-foot food tent at the Florida State Fair, causing the tent to collapse. In addition, the winds blew over some tables and blew the cover off of an ATM machine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216474, 216627, 216246.